The Australian authorities have ordered Reckitt Benckiser, the manufacturers of Nurofen®, to pull some of its products from sale on the basis that it has misled Australian consumers by suggesting that the painkiller they contain targets a particular pain. What does it mean for the rest of us?
The medicines concerned were brands of Nurofen, a version of ibuprofen. They were labelled as Nurofen Back Pain®, Period Pain® and Migraine Pain®, etc. – when all of them contained the same active ingredient, 342 mg of ibuprofen lysine (equivalent to 200 mg of ibuprofen). The concern was that not only were they being sold for about double the price of standard Nurofen®, but that also patients might feel they needed to buy a different version for each pain.
The active ingredient in Nurofen® is ibuprofen. Tablets containing ’own brand’ ibuprofen can be bought for pennies from every pharmacy, most supermarkets and many petrol stations. They all work in the same way. However, ibuprofen ‘salts’ in Nurofen® (ibuprofen lysine, ibuprofen arginine, ibuprofen sodium) work much more quickly than the same dose of ibuprofen in standard versions. For instance, these salts reach peak levels in the bloodstream in 29-35 minutes, compared to about 90 minutes for standard versions. This means many people might prefer these versions if they want rapid relief from, say, headache, toothache or period pain. But if you’re taking a course of tablets regularly (following, say, a muscle strain), you’ll get just the same benefit from the cheaper version.
Paracetamol likewise comes in many forms – and more or less shiny packages and price tags. But while some people might find capsules easier to swallow, they all work in exactly the same way, and at the same speed, regardless of the cost.
I regularly get patients demanding one version or another of painkillers, including paracetamol. Every so often I mention my concern that some patients don’t appreciate the NHS because they don’t pay when they see a doctor, and many don’t realise the cost of medicines. I always steel myself for the backlash – after I said just this on Woman’s Hour, cross twitter-users told me I was speaking nonsense, and that everyone appreciates that we all pay for the NHS. I only wish that were the case – earlier this week I saw a patient who had booked an appointment with the GP (cost to the NHS about £23), purely in order to get a prescription for paracetamol after getting the initial prescription – for a minor muscle strain – from A&E. I pointed out that the same medicine would cost them under 40p from a pharmacist, but would cost the NHS several pounds by the time it had been dispensed. Their response? ˈI’m not paying 40p when it’s my right to get it freeˈ. And my colleagues confirm that GPs across the country are getting abuse like this every single day.
But I digress – this patient didn’t think the painkiller they’d get from me would be better, just cheaper (and let’s not forget that 88% of the medicines dispensed on the NHS are issued without patients paying a prescription charge). But I also get patients who believe medicine prescribed by their GP is magically more effective. That’s categorically not the case – there are about 150 medicines you can get from your pharmacist without prescription which are exactly the same as the ones I prescribe , and often cost less than the cost of a prescription charge.
So, the take-home message? If you like a particular brand, you’re welcome to pay a premium for it – but often it won’t work any better than a cheaper version. Some anti-inflammatories work faster than others – but you can shop around and compare costs of different brands with the same ingredients, safe in the knowledge that they’ll work just as well. It’s your money and you’re welcome to do with it as you like – but don’t expect your GP to prescribe a more expensive version without any evidence. Your GP is there for you – but they have a job to protect the precarious finances of the NHS.
1) Moore RA, Derry S, Straube S, Ireson-Paine J, Wiffen PJ. Faster, higher, stronger? Evidence for formulation and efficacy for ibuprofen in acute pain. Pain 2014;155:14-21.
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.